Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The moduli of curves of genus six and K3 surfaces

Authors: Michela Artebani and Shigeyuki Kondō
Journal: Trans. Amer. Math. Soc. 363 (2011), 1445-1462
MSC (2000): Primary 14J28, 14J10, 14H10
Published electronically: October 25, 2010
MathSciNet review: 2737272
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the coarse moduli space of curves of genus six is birational to an arithmetic quotient of a bounded symmetric domain of type IV by giving a period map to the moduli space of some lattice-polarized K3 surfaces.

References [Enhancements On Off] (What's this?)

  • [AF] D. Allcock, E. Freitag.
    Cubic surfaces and Borcherds products.
    Comm. Math. Helv., 77 (2002), 270-296. MR 1915042 (2004c:14067)
  • [ACGH] E. Arbarello, M. Cornalba, P. A. Griffiths, J. Harris. Geometry of Algebraic Curves, I, Springer.
  • [AH] E. Arbarello, J. Harris.
    Canonical curves and quadrics of rank 4.
    Compositio Mathematica, 43, n.2, (1981) 145-179. MR 622446 (82k:14020)
  • [A] M. Artebani.
    A compactification of $ \mathcal M_3$ via $ K3$ surfaces,
    Nagoya Math. J. 196 (2009), 1-26. MR 2591089
  • [BB] W. L. Baily and A. Borel.
    Compactifications of arithmetic quotients of bounded symmetric domains.
    Ann. Math., 2 (84) (1966), 442-528. MR 0216035 (35:6870)
  • [Bor] R. Borcherds,
    Automorphic forms with singularities on Grassmannians.
    Invent. Math., 132 (1998), 491-562. MR 1625724 (99c:11049)
  • [CS] J. H. Conway, N. J. A. Sloane. Sphere Packings, Lattices and Groups. Springer.
  • [DO] I. Dolgachev, D. Ortland. Point sets in projective spaces and theta functions. Asterisque 165 (1988). MR 1007155 (90i:14009)
  • [Do] I. Dolgachev. Topics in classical algebraic geometry, I. idolga/lecturenotes.html.
  • [F] R. Friedman.
    A new proof of the global Torelli theorem for K3 surfaces.
    Ann. Math., 120, n.2 (1984), 237-269. MR 763907 (86k:14028)
  • [Ha] B. Hassett.
    Classical and minimal models of the moduli space of curves of genus two. In ``Geometric methods in algebra and number theory".
    Progress in Math., 235, 160-192, Birkhäuser, Boston, 2005. MR 2166084 (2006g:14047)
  • [Ho] E. Horikawa.
    Surjectivity of the period map of $ K3$ surfaces of degree $ 2$.
    Math. Ann., 228 (2) (1977), 113-146. MR 0460341 (57:335)
  • [HL] D. Hyeon, Y. Lee.
    Log minimal model program for the moduli space of stable curves of genus three. math.AG/0703093.
  • [Ko1] S. Kondo.
    Algebraic surfaces with finite automorphism groups.
    Nagoya Math. J., 116 (1989), 1-15. MR 1029967 (91b:14050)
  • [Ko2] S. Kondo.
    A complex hyperbolic structure for the moduli space of curves of genus three.
    J. Reine Angew. Math., 525 (2000), 219-232. MR 1780433 (2001j:14039)
  • [Ko3] S. Kondo.
    The moduli space of curves of genus $ 4$ and Deligne-Mostow's complex reflection groups.
    Adv. Studies Pure Math., 36 (2002), Algebraic Geometry 2000, Azumino, 383-400. MR 1971521 (2004h:14033)
  • [Ko4] S. Kondo.
    The moduli space of Enriques surfaces and Borcherds products.
    J. Algebraic Geometry, 11 (2002), 601-627. MR 1910262 (2003m:14055)
  • [Ko5] S. Kondo.
    Moduli of plane quartics, Göpel invariants and Borcherds products. To appear in IMRN.
  • [Ku] V. S. Kulikov.
    Degenerations of K3 surfaces and Enriques surfaces.
    Izv. Akad. Nauk SSSR Ser. Mat., 41 (1977), 1008-1042. MR 0506296 (58:22087b)
  • [La] R. Laza.
    Deformations of singularities and variations of GIT quotients. Trans. Amer. Math. Soc., 361 (2009), 4, 2109-2161. MR 2465831 (2009k:14006)
  • [Lo1] E. Looijenga.
    Compactifications defined by arrangements. I. The ball quotient case.
    Duke Math. J., 118, (2003), 151-187. MR 1978885 (2004i:14042a)
  • [Lo2] E. Looijenga.
    Compactifications defined by arrangements. II. Locally symmetric varieties of type IV.
    Duke Math. J., 119, n.3 (2003), 527-588. MR 2003125 (2004i:14042b)
  • [Lo3] E. Looijenga.
    New compactifications of locally symmetric varieties,
    in Proceedings of the 1984 Vancouver Conference in Algebraic Geometry, ed. J. Carrell, A. V. Geramita, and P. Russell, CMS Conf. Proc. 6, Amer. Math. Soc., Providence (1986), 341-364. MR 846027 (87m:32072)
  • [MS] D. Morrison, M-H. Saito. Cremona transformations and degree of period maps for K3 surfaces with ordinary double points, Algebraic Geometry, Sendai 1985,
    Adv. Studies Pure Math., 10 (1987), 477-513. MR 946248 (89k:14067)
  • [Na] Y. Namikawa.
    Periods of Enriques surfaces.
    Math. Ann., 270 (1985), 201-222. MR 771979 (86j:14035)
  • [N1] V. V. Nikulin.
    Integral symmetric bilinear forms and its applications.
    Math. USSR Izv., 14 (1980), 103-167.
  • [N2] V. V. Nikulin.
    Factor groups of groups of automorphisms of hyperbolic forms with respect to subgroups generated by $ 2$-reflections.
    J. Soviet Math., 22 (1983), 1401-1475.
  • [Ni] K. Nishiyama.
    The Jacobian fibrations on some $ K3$ surfaces and their Mordell-Weil groups.
    Japanese J. Math., 22 (1996), 293-347. MR 1432379 (97m:14037)
  • [PP] U. Persson and H. Pinkham.
    Degenerations of surfaces with trivial canonical bundle.
    Annals of Math., 113 (1981), 45-66. MR 604042 (82f:14030)
  • [PS] I. Piatetski-Shapiro, I. R. Shafarevich.
    A Torelli theorem for algebraic surfaces of type $ K3$.
    Math. USSR Izv., 5 (1971), 547-587.
  • [SB] N. I. Shepherd-Barron.
    Invariant theory for $ S_5$ and the rationality of $ {\mathcal M}_6$.
    Compositio Math., 70 (1989), 13-25. MR 993171 (90b:14058)
  • [Sc] F. Scattone.
    On the compactification of moduli spaces for algebraic $ K3$ surfaces.
    Memoirs of A. M. S., 70 (1987), No. 374. MR 912636 (88m:14030)
  • [Sh1] J. Shah.
    A complete moduli space for $ K3$ surfaces of degree $ 2$.
    Ann. of Math., 112 (1980), 485-510. MR 595204 (82j:14030)
  • [Sh2] J. Shah.
    Degenerations of $ K3$ surfaces of degree $ 4$.
    Trans. of the AMS, 263, No.2 (1981), 271-308. MR 594410 (82g:14039)
  • [St] H. Sterk.
    Compactifications of the period space of Enriques surfaces, I, II.
    Math. Z., 207 (1991), 1-36, ibid 220 (1995), 427-444. MR 1106810 (92e:14030); MR 1362253 (96m:14044)
  • [V] E. B. Vinberg.
    Some arithmetic discrete groups in Lobachevskii spaces,
    in ``Discrete subgroups of Lie groups and applications to moduli''. Tata-Oxford (1975), 323-348. MR 0422505 (54:10492)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14J28, 14J10, 14H10

Retrieve articles in all journals with MSC (2000): 14J28, 14J10, 14H10

Additional Information

Michela Artebani
Affiliation: Departamento de Matemática, Universidad de Concepción, Casilla 160-C, Concep- ción, Chile

Shigeyuki Kondō
Affiliation: Graduate School of Mathematics, Nagoya University, Nagoya, 464-8602, Japan

Received by editor(s): August 2, 2008
Received by editor(s) in revised form: March 1, 2009, and June 1, 2009
Published electronically: October 25, 2010
Additional Notes: The first author was supported by: Proyecto FONDECYT Regular 2009, N. 1090069, PRIN 2005: Spazi di moduli e teoria di Lie, Indam (GNSAGA)
The second author was partially supported by JSPS Grant-in-Aid for Scientific Research A-18204001 and S-19104001
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society